Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 165, NWS Tucson, AZ

October 16, 2022Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 16, 2022, 11:08 AM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2022, 11:08 AM MST (18:08 UTC)
Expired
Oct 16, 2022, 2:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGUS55 KTWC 161808
FFWTWC
AZC021-162115-
/O.NEW.KTWC.FF.W.0165.221016T1808Z-221016T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1108 AM MST Sun Oct 16 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North Central Pinal County in southeastern Arizona...

* Until 215 PM MST.

* At 1108 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Pinal County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3319 11103 3319 11101 3318 11099 3317 11099
      3313 11100 3311 11100 3310 11100 3309 11101
      3308 11105 3307 11111 3308 11116 3309 11118

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC
1 follow-up statement
224 
WGUS75 KTWC 162105
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
205 PM MST Sun Oct 16 2022

AZC021-162115-
/O.EXP.KTWC.FF.W.0165.000000T0000Z-221016T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
205 PM MST Sun Oct 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR 
NORTH CENTRAL PINAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3319 11103 3319 11101 3318 11099 3317 11099
      3313 11100 3311 11100 3310 11100 3309 11101
      3308 11105 3307 11111 3308 11116 3309 11118

$$

CSC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 2:52 AM MST, 8 hours 16 minutes earlier.

Area forecast discussion, Oct 16, 2:52 AM MST, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
252 AM MST Sun Oct 16 2022

.SYNOPSIS...Isolated to scattered showers and thunderstorms will
continue today as a Pacific low pressure system moves across
southern Arizona. Cooler today, before a return to warmer and drier
weather this coming week.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms will
end from west to east today as a low pressure system passes through
AZ. A few of the stronger showers and thunderstorms could produce
locally heavy rainfall and hail, mainly through late morning.
Thereafter, ensembles favored a ridge of high pressure aloft
building over the region in the wake of this system. This will
result in warmer and drier weather this coming week. In the longer
range, the models showed another upper low off the southern
California coast late next week. However, it is still too early to
resolve how this pattern will evolve.

&&

.AVIATION...Valid through 17/12Z.
SCT-BKN clouds at 5k-9k ft AGL thru 17/04Z, then clearing skies.
ISOLD-SCT -TSRA/SHRA, with diminishing precipitation chances from
west to east aft 17/01Z. MVFR conditions, mountain obscurations and
wind gusts to near 40 kts with the stronger SHRA and -TSRA. Outside
of any thunderstorm outflow winds, SFC wind less than 10 kts
favoring a WLY/NWLY direction in the afternoon/early evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
across southeast Arizona will diminish from west to east by this
evening. Areas of heavy rainfall will be possible, especially in
northern Graham and northern Greenlee counties. 20-foot winds will
generally be less than 15 mph, although some gusty outflow winds
will be a possibility with the thunderstorms. Dry and warmer
conditions return areawide early to mid week, with the potential for
another storm system late in the week into next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:05 PM MSTSpecial Weather StatementTWC40 min
Oct 15, 5:13 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal47 min
Oct 16, 12:05 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Oct 16, 2:00 PM MSTAreal Flood AdvisoryTWCPinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.